Teacher needs help

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Jun 2006
Total Posts : 2
   Posted 6/2/2006 5:52 PM (GMT -6)   
Hi all
  Background: Diagnosed with IBS last fall after surgery.  Fortunately, I have never really had horrible IBS symptoms...to the point that I wonder if I was diagnosed correctly. However, I have been to the doc twice and in the emergency room twice in the last 10 days. Felt like I had the flu. Doc prescribes doxycycline b/c he's not ruling out Lyme disease (I live in a heavily wooded area...lots of deer). Still feeling so horribly lousy that I land in emergency room where they find nothing in blood tests, urinalysis, etc.
  Today, doc says that he still wants me to finish out the last two weeks of antibiotics even though the Lyme test came back negative b/c Lyme's apparently is nothing to mess with and a negative test means nothing. However, he thinks that the antibiotics are causing the upset stomach and that the antibiotics have caused a flair up of  IBS. However, I cannot go off of the antibiotics. He has prescribed Bentyl for the D I am experiencing.
I guess my question is...has anybody every experienced anything like this with IBS? Can it make you feel so lousy that you feel like you have the perpetual flu? I am just trying to make it through each day at this point and get through the school year.
Thanks for all replies ahead of time :) Have a great weekend.

Veteran Member

Date Joined Jan 2004
Total Posts : 4151
   Posted 6/2/2006 9:07 PM (GMT -6)   
Hi dlwing,
Welcome to Healing Well... nice of you to join however I'm sorry for the reason.
I would definitely ask your doc about probiotics to take along with the antibiotics. Antibiotics kill ALL bacteria even the good kind that protect you. Without the good bacteria, your IBS symptoms can get worse. The probiotics are supposed to replace all the good ones that you lose through diarrhea or antibiotic therapy. I would definitely ask him. There are many members on here that take probiotic therapy and do really well. I'm sure you'll get more responses, we are slower on the weekends so you may have to be a little patient for those replies.
Take Care
Hugs, Des
Co-Moderator ~ IBS Forum
Dx: IBS 1989, Diverticulosis 2004, UC 2005, Sjogren's 2006
Meds: Sulfazine EC 1000mg, Mesalamine Enemas, Chlorzoxazone 500mg, Naprosyn 500mg, Symax SL .125mg, Protonix 40mg, Xanax XR 2mg, Miralax 17g, Supplements
Please help Healing Well continue to help others by donating  http://www.healingwell.com/donate

Regular Member

Date Joined Aug 2005
Total Posts : 185
   Posted 6/2/2006 10:47 PM (GMT -6)   
Antibiotics do a NUMBER ON ME! whew I get so torn up when I have to take them. (almost 1,000 mg of amoxicillin twice a day for a massive sinus infection is NOT good for an IBS-er, at all. haha) I take Digestive Advantage, which has probiotics in them. Before that, I took probiotics daily, and doubled my dose and ate TONS of yogurt while on antibiotics. With probiotics, its kinda "you get what you pay for". The expensive kinds usually contain more bacteria, so its up to you how much you would like to spend. Good luck!
Also, my favorite english teacher has IBS like me too, so your not alone!! Being a student with IBS isnt easy either :( can't wait till SUMMER! haha

New Member

Date Joined Jun 2006
Total Posts : 2
   Posted 6/3/2006 9:36 AM (GMT -6)   


  Thanks for the quick replies :) Yeah, this has definitely been a pain...no pun intended :P And sometimes I almost feel guilty b/c like I said, I don't (or I didn't) think I had major league IBS. That being said, when the two episodes occurred this year, it wiped me out of teaching for 3 weeks. I felt like a Mac truck had hit me and then backed up to say hi again. You'll be happy to know that I did choke down some yogurt last night...I tried to like it but I can't get past feeling like I am eating spoonful of sourcream no matter how much fruit I put in it. But after this past week, I can certainly empathize with those who talk about the anxiety and the depression of this situation.  Feeling like you have the perpetual flu is no fun.  Hang in there all.



Veteran Member

Date Joined Jun 2005
Total Posts : 2976
   Posted 6/5/2006 10:59 AM (GMT -6)   
What kind of surgery did you have? Did they check you for c. difficile? That's a bad bactiera that's very easy to catch in a hospital. It causes pain and diarrhea, usually pretty severe, but I think it can start out kind of mild and graudually get worse as it takes over your guts. The antibiotics may kill it out, but it's pretty hard to get rid of; a lot of people need multiple rounds of antibitiocs to get rid of it. And I agree with everyone else about the probiotics while you are on antibiotics. You can do a search for "antibiotic-associated diarrhea/colitis" to read more on how bacteria in your guts work and what antibiotics can do them. I think something like 1 in 10 people develop diarrhea while on antibiotics and given that they keep making them stronger, that's probably going to go up.
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, October 21, 2016 5:15 PM (GMT -6)
There are a total of 2,709,765 posts in 298,839 threads.
View Active Threads

Who's Online
This forum has 153357 registered members. Please welcome our newest member, imtostinit.
292 Guest(s), 13 Registered Member(s) are currently online.  Details
grdner, AzerilA, Artist Mark, Bloom93, jennydancingfish, Sungirl1, Girlie, JohnBa, magoo2, Oliver2013, caramba, multifacetedme, julymorning

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer